Georgia, 2002Damaging Wind in Georgia, July 6, 2002
July 6, 2002 · NWS CHS · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 6, 1:25 PM EST, 3 hours 5 minutes earlier.
Area forecast discussion, Jul 6, 1:25 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
225 PM EDT SAT JUL 6 2002
WATER VAPOR LOOP SHOWS LARGE UPPER RIDGE SPINNING OVER THE MID MS
VALLEY. A WEAK S/W TROF WHICH TRIGGERED LAST NIGHTS MCS OFF THE
COAST IS EXITING TO THE SOUTHWEST...WHILE ANOTHER S/W TROF IS
APPROACHING FROM THE NORTH. LATEST RUC AND VAPOR LOOP SHOWS THIS
WAVE CURRENTLY MOVING THROUGH NC AND THE VIRGINIAS. SFC OBS SHOW A
WEAK COOL FRONT/BOUNDARY LYING ACROSS CENTRAL NC WHERE DEWPOINTS ARE
IN THE LOWER TO MIDDLE 60S JUST NORTH OF THE BOUNDARY. AS THE S/W
TROF PUSHES SOUTH...IT WILL ALLOW THIS BOUNDARY TO SLIP
SOUTH...PROVIDING A FOCUS FOR SH/TS DEVELOPMENT THIS AFTERNOON AND
EVENING. SPC CONTINUES TO HAVE THE AREA UNDER A SLIGHT RISK OF SVR THIS
AFTERNOON AND EVENING. WILL CARRY CHANCE POPS THROUGH TONIGHT AS
CONVECTION AND THE FRONT APPROACH THE AREA. AVN AND ETA MODELS BOTH
BRING A LARGE POCKET OF NVA ACROSS THE AREA SUN AFT AND INTO MON.
AVN STILL WANTS TO HANG ONTO PRECIP ALL DAY SUN...WHILE ETA ENDS THE
RAIN BY MORNING. WILL LEAN TOWARD THE ETA. SLIGHTLY COOLER TEMPS
WILL PREVAIL ON SUN
EXTENDED...UPPER RIDGE DOMINATES THE CENTRAL AND WESTERN PART OF THE
U.S. EARLY NEXT WEEK. A STRONG UPPER LOW OVER THE NORTHEAST WILL
PULL OUT INTO THE NORTHERN ATLANTIC ON MONDAY...HELPING THE RIDGE
NOSE BACK INTO THE CAROLINAS. BY TUE...UPPER RIDGE RETROGRADES BACK
WEST AND STRENGTHENS...ALLOWING A S/W TROF TO DIG ON THE EAST SIDE
OF THE RIDGE THROUGH THE MID MS VALLEY. THE TROF IS OVER THE TN
VALLEY BY THU...BUT STRONG UPPER RIDGE OVER THE WEST AND THE
ATLANTIC WILL KEEP THE TROF NEARLY STATIONARY JUST TO OUR WEST.
LATEST AVN ALSO SHOWS A WEAK COOL FRONT STALLED OVER NORTHERN
SECTIONS OF SC. FOR THIS REASON WILL GO WITH CHANCE POPS ON THU. A
STRONGER WAVE WILL DIG DOWN ACROSS THE OHIO VALLEY BY LATE IN THE
WEEK. WILL KEEP CHC POPS THROUGH SAT DUE TO THE UNCERTAINTY OF ITS
TRACK.
MARINE...NO MAJOR CONCERNS THROUGH THE SHORT TERM. WEAK FRONT WILL
MOVE S INTO THE WATERS LATE TONIGHT AND GRADUALLY WASHES OUT
SOMEWHERE ACROSS THE SC WATERS RESULTING IN A GENERAL E/SE FLOW TO
THROUGH THE PERIOD. MAY SEE WINDS BRIEFLY TURN MORE THE NE ACROSS
THE SOUTHERN WATERS LATE SUN AFTN INTO SUN NGT AS A WEAK INVERTED
MOVES INTO FL BUT ITS A TOUGH CALL ON WHETHER THE GRADIENT WILL BE
PINCHED ENOUGH TO KEEP THE NE FLOW IN PLACE. PLAN TO FORECAST E
WINDS FOR NOW BUT EITHER WAY WINDS AND SEAS SHOULD REMAIN FAIRLY
INSIGNIFICANT. ATTN SHIFTS TO MID WEEK AS ANOTHER CDFNT APPROACHES
BUT HAVE PLENTY OF TIME TO WATCH HOW THINGS EVOLVE SO WL KEEP A
CONSERVATIVE FCST.
CHS 72 87 71 89 / 40 20 00 00
SAV 73 87 71 88 / 40 20 00 00
CHL 75 84 73 85 / 40 20 00 00
NBC 75 87 72 87 / 40 20 00 00
RBW 71 88 70 89 / 40 20 00 00
.CHS...
GA...NONE.
SC...NONE.
PY/ST
In the hours before
Special weather statement, Jul 6, 10:35 AM EST, 5 hours 55 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-062200-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1135 AM EDT SAT JUL 6 2002
...A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHERN SOUTH
CAROLINA AND SOUTHEAST GEORGIA THIS AFTERNOON AND EVENING...
A VERY MOIST AND UNSTABLE ATMOSPHERE WILL CONTINUE ACROSS SOUTH
COASTAL SOUTH CAROLINA AND SOUTHEAST GEORGIA THIS AFTERNOON. HIGH
TEMPERATURES ARE EXPECTED TO RISE INTO THE 90S ACROSS INLAND
SECTIONS THIS AFTERNOON. THE INTERACTION BETWEEN THIS
AIRMASS...DAYTIME HEATING...AND AN APPROACHING COOL FRONT WILL ALLOW
SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING.
A FEW OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND
LARGE HAIL BEING THE MAIN THREATS.
STORM SPOTTERS AND EMERGENCY MANAGEMENT SHOULD CLOSELY MONITOR THE
WEATHER...AND BE PREPARED TO TAKE ACTION. STORM SPOTTER ACTIVATION
MAY BE NEEDED LATER THIS AFTERNOON.
STAY TUNED TO NOAA WEATHER RADIO...TV...OR YOUR LOCAL NEWS SOURCE FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Jul 6, 4:08 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
508 PM EDT SAT JUL 6 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM 2 N PORTAL GA .75 INCH HAIL
07/06/02 BULLOCH REPORTED BY POLICE
DEPARTMENT
SLFThunderstorm Wind, Jenkins
- When
- July 6, 4:30 PM EST
- Where
- Jenkins County, 5 mi S of Millen
- Measured
- 50 kt (58 mph)
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 32.733, -81.933
Large limbs and power lines were blown down by strong thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 6 to 9, 20025 deaths · 1 event
- Flash Flooding in Nebraska, July 6, 20021 death · $870,000 · 4 events
- Flash Flooding in Texas, July 6 to 8, 2002$60 million · 9 events
- Damaging Wind and Lightning Strikes in Oklahoma, July 6, 20021 death · 1 injured · $20,000 · 61 kt wind · 3 events
- Flash Flood in Texas, July 6, 20022 injured · $100,000 · 1 event
- Hail and Damaging Winds in Georgia, July 6, 2002$76,000 · 1.75 in hail · 18 events
- Hail and Damaging Winds in Iowa, July 6, 2002$72,000 · 1 in hail · 5 events
- Damaging Wind in Georgia, July 6, 2002$80,000 · 1 event
- Damaging Winds and Lightning Strike in Georgia, July 6 to 7, 2002$48,000 · 9 events
- Flash Flooding and Damaging Wind in Texas, July 6, 2002$52,000 · 52 kt wind · 4 events
- Damaging Winds in Missouri, July 6, 2002$50,000 · 55 kt wind · 2 events
- Flash Flood in Texas, July 6, 2002$45,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307010.